Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 293, NWS Pittsburgh, PA

November 9, 2005Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Nov 9, 2005, 6:47 PM EST for Allegheny County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 9, 2005, 6:47 PM EST (23:47 UTC)
Expired
Nov 9, 2005, 7:45 PM EST
In force
58 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 9, 4:35 PM ESTTornado WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.8 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 2:50 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Nov 9, 2:50 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EST WED NOV 9 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
VIGOROUS COLD FRONT WILL SWEEP RAPIDLY THROUGH THE UPPER OHIO VALLEY
REGION EARLY THIS EVENING WITH POTENTIAL FOR SEVERE THUNDERSTORMS AHEAD
OF AND ALONG BOUNDARY. BEHIND FRONT...CYCLONIC NORTHWEST FLOW WILL
CONTINUE THROUGH THURSDAY WITH SCATTERED SHOWERS. RAIN SHOWERS WILL
LIKELY MIX WITH SNOW ACROSS NORTHERN COUNTIES LATE TONIGHT AND EARLY
THURSDAY. WILL CONTINUE TO MENTION GUSTS AS HIGH AS 40 MPH THURSDAY
WITH STRONG GRADIENT.
&&

.LONG TERM (THU NIGHT THRU WED)...
HIGH PRESSURE BUILDS IN AND CONTROLS WEATHER ACROSS OUR CWA FRIDAY
THROUGH SUNDAY. SUNDAY NIGHT HIGH PRESSURE MOVES OFF THE MID ATLANTIC
COAST AS COLD FRONT MOVES IN FROM THE WEST, BRINGING A CHANCE OF
SHOWERS. MAINLY ZONAL FLOW CONTINUES. NEXT FRONT AND THREAT OF PRECIP
WILL BE TUE NIGHT.
&&

.AVIATION...
STRONG COLD FRONT WILL MOVE RAPIDLY EASTWARD THROUGH THE FORECAST AREA
EARLY THIS EVENING. EXPECT BROKEN CLOUDS AROUND 2500 FEET AHEAD OF
FRONT. MENTIONED TEMPORARY IFR CONDITIONS FOR ALL TAFS IN STRONG
THUNDERSTORMS AHEAD OF THE FRONT WITH GUSTS UP TO 40 KT.  BEHIND
FRONTAL PASSAGE...EXPECT BROKEN CLOUDS AROUND 3000 FEET TONIGHT INTO
THURSDAY. NORTHWEST CYCLONIC FLOW WILL CONTINUE THROUGH THURSDAY WITH
SCATTERED RAIN SHOWERS. RAIN MAY BE MIXED WITH SNOW AT TIMES ESPECIALLY
ACROSS NORTHWEST PA.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Nov 9, 10:00 AM EST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1000 AM EST WED NOV 9 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-101000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
1000 AM EST WED NOV 9 2005

HAZARDOUS WEATHER OUTLOOK FOR WESTERN MARYLAND...EAST CENTRAL
OHIO...WESTERN PENNSYLVANIA...AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS AS A RAPIDLY MOVING
COLD FRONT GOES THROUGH THE AREA. THE GREATEST THREAT WILL BE FROM
DAMAGING WINDS AND LARGE HAIL. A TORNADO IS ALSO POSSIBLE. WHEN SEVERE
THUNDERSTORM WARNINGS ARE ISSUED THIS AFTERNOON...BE AWARE THAT A
TORNADO CAN FORM QUICKLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

In the hours before

Special weather statement, Nov 9, 12:53 PM EST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1253 PM EST WED NOV 9 2005

PAZ008-009-015-016-091900-
CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA-
1253 PM EST WED NOV 9 2005

...STRONG THUNDERSTORMS...

THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO...FOREST...CLARION AND JEFFERSON...

AT 1252 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES
NORTHWEST OF BROOKSTON TO 2 MILES WEST OF WEST HICKORY TO 55 MILES
SOUTHWEST OF EMLENTON...OR ALONG A LINE EXTENDING FROM 3 MILES
NORTHEAST OF LYNCH TO 2 MILES WEST OF WEST HICKORY TO 3 MILES
SOUTHWEST OF SHIPPINGPORT...MOVING SOUTHEAST AT 55 MPH.

SOME LOCATIONS THAT MAY BE IMPACTED BY THESE STORMS INCLUDE...
  BALLTOWN...BROCKWAY...BROOKVILLE...CLARION...CLEAR CREEK STATE
  PARK...COOK FOREST STATE PARK...DORA...EMLENTON...FRYBURG...
  KELLETTVILLE...KNOX...LIMESTONE...LYNCH...MARIENVILLE...NEW
  BETHLEHEM...PUNXSUTAWNEY...REDCLYFFE...REYNOLDSVILLE...
  RIMERSBURG...SUMMERVILLE...TIONESTA...WEST HICKORY...BLUE JAY...
  BROOKSTON...BYROMTOWN...CLARINGTON...COOK TOMB...CRYSTAL SPRINGS...
  DAWSON RUN...DUNRING...EAST HICKORY...ENDEAVOR...GILFOYLE...
  GOLINZA...GUITONVILLE...HASTINGS...HOMINY RIDGE...HOTTELVILLE...
  HUNTER...JAMISON...KISER CORNERS...LAMONAVILLE...LITTLE HICKORY...
  MAYBURG...MCCRAYS...MINISTER...MUZETTE...NEBRASKA...PARRISH...
  PENOKE...PIGEON...PORKEY...QUEEN...ROSES...SHEFFIELD JUNCTION...
  STARR...STEWART RUN...TRUEMANS...TRUNKEYVILLE...WHIG HILL...
  WILLIAMS AND YELLOW HAMMER

EXPECT PEA SIZED HAIL, GUSTY WINDS TO AROUND 35 MPH, AND A BRIEF
PERIOD OF VERY HEAVY RAIN. CLOUD TO GROUND LIGHTNING POSES AN
ADDITIONAL THREAT WITH THESE STORMS.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EST
WEDNESDAY EVENING FOR THE PANHANDLE OF PENNSYLVANIA.
Special weather statement, Nov 9, 4:26 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 PM EST WED NOV 9 2005

PAZ007>009-092230-
FOREST PA-MERCER PA-VENANGO PA-
426 PM EST WED NOV 9 2005

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO...FOREST AND MERCER...

AT 425 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 25 MILES NORTHWEST OF MERCER COUNTY...MOVING
EAST AT 45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
FREDONIA...OIL CITY...
POLK...SENECA...STONEBORO...SUGARCREEK...TIONESTA...  VAN...WEST
HICKORY...DAWSON RUN...EAST
HICKORY...ENDEAVOR.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EST
WEDNESDAY EVENING FOR THE PANHANDLE OF PENNSYLVANIA.
Local storm report, Nov 9, 6:29 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
629 PM EST WED NOV 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     6 E CLINTONVILLE        41.20N 79.76W
11/09/2005                   VENANGO            PA   EMERGENCY MNGR

            POWER LINES DOWN IN PINE GROVE.

&&

TP
Local storm report, Nov 9, 6:40 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
640 PM EST WED NOV 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             BUTLER                  40.86N 79.90W
11/09/2005  0.75 INCH        BUTLER             PA   PUBLIC

&&

TP

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 5:47 PM ESTSevere Thunderstorm WarningPBZForest, Venango58 min
Nov 9, 5:57 PM ESTSevere Thunderstorm WarningPBZButler, Clarion63 min
Nov 9, 6:26 PM ESTTornado WarningPBZClarion, Jefferson49 min
Nov 9, 6:43 PM ESTSevere Thunderstorm WarningPBZArmstrong62 min
Nov 9, 3:53 AM ESTDense Fog AdvisoryPBZ6 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.